Nebraska, 2025

Tornado and Hail in Nebraska, August 3, 2025

August 3, 2025 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms developed along a stationary front, situated over the central Sandhills, during the mid afternoon hours of August 3rd. This activity grew upscale, eventually forming a broken line of storms from southeastern Cherry into Arthur County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary front, situated over the central Sandhills, during the mid afternoon hours of August 3rd. This activity grew upscale, eventually forming a broken line of storms from southeastern Cherry into Arthur County. This activity persisted into the evening hours producing hail up to 2.25 inches in diameter and wind gusts to 60 MPH over Hooker County. A tornado briefly touched down west of Tryon with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 12:31 PM MST, 1 hour 31 minutes earlier. Its key messages:

  • Widely scattered thunderstorm development is expected across mainly the Sandhills though early this evening.
  • Monitoring the severe potential later Monday afternoon and Monday night. Confidence is low if storms will initiate, but would likely be severe if they do.
  • Heat builds in mid to late week. Hot temperatures combined with humidity could push some areas into heat advisory criteria Thursday and Friday.
Area forecast discussion, Aug 3, 12:31 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
231 PM CDT Sun Aug 3 2025

.KEY MESSAGES...

- Widely scattered thunderstorm development is expected across
  mainly the Sandhills though early this evening.

- Monitoring the severe potential later Monday afternoon and
  Monday night. Confidence is low if storms will initiate, but
  would likely be severe if they do.

- Heat builds in mid to late week. Hot temperatures combined
  with humidity could push some areas into heat advisory
  criteria Thursday and Friday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 226 PM CDT Sun Aug 3 2025

Widely scattered thunderstorms are expected to develop this
afternoon lasting into the evening hours before ending. A weak
surface trough will be anchored from near Ainsworth to Ogallala by
late this afternoon. Overall shear is weak with no real defined wave
to enhance lift for storm development. There is around 2000 J/KG of
surface based CAPE available along the boundary, so the atmosphere is
somewhat buoyant. Low-level convergence along the boundary will have
to serve as the main focus for widely scattered storm development.
As storms attempt to move east-southeastward off the boundary, they
appear they will struggle to survive as the outflow races out well
ahead the main cores. In the early stages of development, a few
instances of hail will be possible in the strongest cores. Then wind
would be a concern as outflow pushes quickly outward.

Monday could end up being a bit more interesting. However, heights
will be rising as upper level high pressure begins to build
northward through the Rockies. This could cap the atmosphere and
prevent convective development all together. Still, a few of the CAM
members insist that isolated supercell development will occur across
portions of northwest Nebraska in a moist, upslope environment. If a
storm materializes, it would likely be severe, and a right-turning
supercell. The environment would support all severe hazards if a
storm manages to develop. The NAM model brings an all out MCS
southeast through the area Monday night. With such strong shear and
strong southerly low-level jet, wouldn't be surprised. It actually
been advertising this for several runs and have expanded some low
pops through Monday night to account for this possibility.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 226 PM CDT Sun Aug 3 2025

Attention turns to the heat and less of a storm threat as we head
into the Tuesday through Friday timeframe. Ridging aloft will
continue to expand north and eastward across the central plains.
Stronger winds aloft and any embedded disturbances look to shift
more into the northern plains. This shifts the better focus for
thunderstorm activity northward. Cannot rule out a stray storm or
two with the expected heat and humidity, but chances don't look
favorable due to rising heights and warming temperatures aloft.

The bigger story will be the heat gradually building eastward across
the area through the week. In fact, conditions look to be near
heat advisory criteria Thursday into Friday as the heat combines
with humidity.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1244 PM CDT Sun Aug 3 2025

Widely scattered thunderstorms are expected near a stationary
front across the Sandhills this afternoon. It appears storms
develop by mid-afternoon and then quickly die off this evening.
Seeing a signal for stratus and potential IFR conditions across
portions of southwest and central Nebraska Monday morning.
Otherwise winds will remain generally light, less than 15 kts.
Stronger, gusty winds can be expected near any thunderstorm
this afternoon into the evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Taylor
Hazardous weather outlook, Aug 3, 9:48 AM MST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1148 AM CDT Sun Aug 3 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-041700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1148 AM CDT Sun Aug 3 2025 /1048 AM MDT Sun Aug 3 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible across the Sandhills. A few
storms may be strong to briefly severe with isolated severe hail and
damaging wind gusts the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms are possible each afternoon and
evening Monday and Tuesday. Strong to severe thunderstorms are
possible but confidence in storms developing is low.

Much warmer temperatures arrive for the latter half of the week.
Daytime high temperatures on Thursday and Friday will likely climb
into the upper 90s to lower 100s. Heat indices will approach the
triple digits and later forecasts may require heat headlines for
portions of west central Nebraska. Folks sensitive to the heat
should monitor later forecasts for more up-to-date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, Aug 3, 1:05 PM MST, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
205 PM MDT Sun Aug 3 2025

NEZ023-024-035-032030-
Hooker NE-Grant NE-Arthur NE-
205 PM MDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES THROUGH 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Swan Lake, or 19 miles southwest of Mullen, moving
south at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Arthur, southeastern Grant, southwestern Hooker and northwestern
McPherson Counties, including the following locations... East Cody
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4192 10149 4197 10126 4175 10111 4174 10140
      4165 10141 4165 10143
TIME...MOT...LOC 2004Z 342DEG 12KT 4188 10135

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 3, 1:15 PM MST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
215 PM MDT Sun Aug 3 2025

NEZ023-035-032100-
Grant NE-Arthur NE-
215 PM MDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR AND SOUTH
CENTRAL GRANT COUNTIES THROUGH 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arthur, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arthur, Sand Puddin Lake, Velma, and Jensen Lake.

This includes the following highways...
 Highway 61 between mile markers 122 and 140.
 Highway 92 between mile markers 165 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 10191 4180 10168 4158 10156 4152 10185
TIME...MOT...LOC 2014Z 342DEG 12KT 4170 10177

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 3, 1:37 PM MST, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
237 PM MDT Sun Aug 3 2025

NEZ023-024-032100-
Hooker NE-Grant NE-
237 PM MDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GRANT AND
SOUTHWESTERN HOOKER COUNTIES THROUGH 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Swan Lake, or 17 miles southwest of Mullen.
This storm is nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Grant
and southwestern Hooker Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 10147 4200 10124 4183 10116 4180 10145
TIME...MOT...LOC 2036Z 314DEG 2KT 4189 10133

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 3, 1:43 PM MST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
343 PM CDT Sun Aug 3 2025

NEZ024-025-094-032115-
Hooker NE-Western Cherry NE-Thomas NE-
343 PM CDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHERRY...NORTHEASTERN
HOOKER AND WESTERN THOMAS COUNTIES THROUGH 415 PM CDT/315 PM MDT/...

At 343 PM CDT/243 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Mullen, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mullen, Seneca, and Kelso.

This includes the following highways...
 Highway 2 between mile markers 181 and 197.
 Highway 97 between mile markers 56 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 10117 4214 10100 4204 10078 4185 10103
TIME...MOT...LOC 2043Z 359DEG 6KT 4205 10099

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor

The radar

The North Platte radar (KLNX), 39 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hooker

When
August 3, 2:02 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -101.040

Thunderstorm Wind, Hooker

When
August 3, 2:02 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -101.040

Thunderstorm wind gust estimated at 60 MPH, reported at this location.

Hail, Hooker

When
August 3, 2:03 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
42.040, -101.040

Large quantity of hail with drifting noted.

Tornado, McPherson

When
August 3, 3:33 PM CST
Where
McPherson County, 17.9 mi W of Tryon
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.506, -101.311

Tornado briefly touched down over open rangeland with no damage reported.

Hail, Keith

When
August 3, 3:26 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -101.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288948, 1288951, 1288949, 1288953, 1288950.